Asia-Pacific Journal of Oncology Nursing July 10, 2020
Asia Pac J Oncol Nurs. 2020 Jul-Sep;7(3):266-272 Objective: Using oxaliplatin-based chemotherapy in the treatment of cancer patients can cause a unique form of acute and chronic peripheral neurotoxicities. This study mainly aims to assess the incidence of oxaliplatin-induced peripheral neuropathy (OXAIPN). Methods: A cross-sectional study among 121 patients treated with oxaliplatin-based chemotherapy was conducted during the period of January to April 2019 at Khartoum Oncology Hospital. The incidence of acute neurotoxicity was assessed using a descriptive questionnaire for most common hyperexcitability and transient symptoms, while the incidence of chronic neurotoxicity was measured by the 20-item European Organization for Research and Treatment of Cancer Quality of Life Questionnaire for patients with chemotherapy-induced peripheral neuropathy and graded by the National Cancer Institute's Common Terminology Criteria for Adverse Events, Version 4.03. Results: Acute and chronic OXAIPN were found in 49.6% and 41.3% of patients, respectively. Most of the patients who developed acute OXAIPN symptoms manifested cold-induced pharyngolaryngeal dysesthesias (73.3%) or perioral paresthesias (71.7%). No significant association exists between the severity of chronic neurotoxicity and basic demographics. Most (79.1%) of the patients did not inform the doctors about their complaints, and 43.5% of those who informed doctors did not take any medication to manage OXAIPN. Conclusions: This study exhibits that oxaliplatin-based chemotherapy can cause symptoms of peripheral neurotoxicity in most of the patients with colorectal or gastric cancer in the form of acute neurotoxicity or chronic neurotoxicity.PMID: 32642498 [PubMed]

Full text access may require purchase from the publisher, or a login through your institution's library or computer network.